Aspirin: friend or foe?
Gerald W. Deas M.D., MPH | 7/19/2018, 11:22 a.m.
Aspirin has been used throughout the ages. Chemically, it is acetylsalicylic acid, which is found in its natural state in the herb Spiraea ulmaria. It has been used for headaches, arthritis, fever reduction and the devastating disease known as rheumatic fever. Aspirin is now one of the most important drugs in preventing strokes and heart attacks.
If you are a candidate for a heart attack or have risk factors for such, I would strongly advise that you carry an aspirin (non-coated) with you at all times. If you should experience chest pain that you might think is related to a heart attack, while waiting for the ambulance, place the non-coated aspirin under your tongue and let it dissolve. That will prevent the extension of the clot in the coronary arteries that might be taking place. Before I forget, all diabetics should be on a low dose of aspirin daily to prevent the buildup of plaques in arteries that supply the heart and the brain. Thus, one aspirin a day will keep the doctor away.
Aspirin should be avoided when treating elevated temperatures caused by viral and bacterial diseases, especially in children. With all of its positive benefits, aspirin can cause adverse reactions in the gastrointestinal tract, especially the stomach. It has been shown that when aspirin is taken, it has the capacity to produce ulcerations in the stomach resulting in massive bleeding. In fact, the major cause of upper gastrointestinal bleeding is aspirin. When bleeding takes place, the stools become black as tar. It only takes one-half cup of blood to produce tarry stools. This event signals bleeding in the stomach. Other side effects of aspirin use are skin rashes and severe itching.
Recently, a patient came to my office experiencing weakness, lethargy and ringing in her ears. She also mentioned that her skin easily bruised. Finally, she related that her stools were black. On inquiry, she admitted to taking at least one aspirin three times a day for many years to relieve her joint pains. It was evident that she was experiencing bleeding in the stomach. Other medications that are used for arthritis can also be the cause of the above condition. These medications are a group of drugs known as non-steroidal anti-inflammatory drugs, including Indocin, Daypro, Naprosyn, Motrin, Voltarin and a host of others newer to the market.
Just remember, aspirin is a wonderful drug; however, it has its complications.